Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Morristown, TN

June 4, 2001McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2001, 9:31 PM EDT for McMinn County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 9:31 PM EDT (01:31 UTC)
Expired
Jun 4, 2001, 10:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:57 PM EDTThunderstorm Wind 55 MAthens, TN
Jun 4, 10:00 PM EDTThunderstorm WindCountywide, TNTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 050132
SVRMRX
TNC107-050215-
/NEW.KMRX.SV.W.0109.050131-050215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 1015 PM EDT

* AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HILLSVIEW...OR 10 MILES SOUTH OF
  DECATUR...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHENS AROUND 940 PM EDT
  NIOTA AROUND 950 PM EDT

AT 915 PM...DAMAGING WINDS WERE BEEN REPORTED WITH THESE STORMS IN 
NORTHERN HAMILTON COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3537 8483 3528 8469 3538 8442 3564 8459

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:37 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 4, 3:37 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU
AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT...

MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS
CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING
OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO
KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI.

THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY
(MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT
THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH
ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT
(THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS
PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME
SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO
TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE
AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH
OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS.

TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO
THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING
MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING
THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL
OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A
LIKELY POP.

TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY
UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS.

WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH
SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE
LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO
VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION
LIKELY POP/S.

LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY
NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE
REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES
SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY.

FCSTID = 4
CHA   68  84  67  81 /  40  60  50  70
TYS   66  83  66  81 /  50  60  50  70
TRI   64  81  65  80 /  70  60  50  70
OQT   66  83  66  81 /  50  60  50  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

In the hours before

Special weather statement, Jun 4, 5:37 PM EDT, 3 hours 54 minutes before
TNZ015>018-039>047-VAZ001-002-005-006-008-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 363 IN EFFECT UNTIL MIDNIGHT
EDT(1100 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON...
LEE...CARTER...UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...
JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE
WATCH IS IN EFFECT UNTIL MIDNIGHT EDT.

A LINE OF STRONG TO SEVERE STORMS ACROSS SOUTHEAST KENTUCKY WAS
MOVING EAST AT 40 MPH. THIS LINE SHOULD TURN SOUTHEAST ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THIS LINE SHOULD ENTER
VIRGINIA AND TENNESSEE BETWEEN 7 AND 8 PM EDT. THEN IT WILL RACE
ACROSS THE TRI CITIES REGION BY 9 PM. THIS LINE HAS HAD A HISTORY
OF PRODUCING WINDS IN EXCESS OF 60 MPH CAUSING WIND DAMAGE SUCH AS
DOWNED TREES...HAIL UP TO AN INCH IN DIAMETER AND FREQUENT
LIGHTENING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

RBP
Special weather statement, Jun 4, 8:06 PM EDT, 1 hour 25 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH #362 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH #363 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES...KNOX...ROANE...BLOUNT...MORGAN...LOUDON...UNION...SCOTT...
CLAIBORNE...ANDERSON...GRAINGER...SEVIER...CAMPBELL AND JEFFERSON.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...WASHINGTON...WISE...CITY OF NORTON...LEE...CARTER...
UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...JOHNSON...CITY OF
BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK.

THE THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA...NORTHEAST
TENNESSEE...THE NORTHERN PLATEAU...THE CENTRAL VALLEY...AND THE
SMOKY MOUNTAINS HAVE DISSIPATED. NO ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE NEXT TWO HOURS. THEREFORE THE WATCHES
HAVE EITHER BEEN ALLOWED TO EXPIRE OR HAVE BEEN CANCELED.

THUNDERSTORMS ACROSS THE SOUTHERN VALLEY WILL SLOWLY CONTINUE TO
DEVELOP TOWARD THE CENTRAL VALLEY...AND MOVE IN AFTER 10 PM EDT.

STAY TUNED TO THIS STATION FOR THE LATEST FORECAST...STATEMENTS AND
WARNINGS.

RBP
Local storm report, Jun 4, 9:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
909 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 E MONTEAGLE             TN   .75 INCH HAIL
06/04/01   MARION                         REPORTED BY POLICE
                                          DEPARTMENT

0843 PM    5 SE JASPER               TN    MPH TSTM WIND GUST
06/04/01   MARION                         TREES DOWN ON I-24
                                          REPORTED BY AMATEUR RADIO

0845 PM    1 S RED BANK              TN   60 MPH TSTM WIND GUST
06/04/01   HAMILTON                       TREES DOWN REPORTED BY
                                          AMATEUR RADIO

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:30 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 4, 9:23 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea52 min
Jun 4, 9:25 PM EDTSevere Thunderstorm WarningMRXBradley50 min
Jun 4, 9:36 PM EDTSevere Thunderstorm WarningMRXPolk39 min
Jun 4, 10:11 PM EDTSevere Thunderstorm WarningMRXMonroe49 min
Jun 4, 10:24 PM EDTSevere Thunderstorm WarningMRXLoudon51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.